Iowa, 2018

Tornado and Flash Flooding in Iowa, September 4 to 7, 2018

September 4 to 7, 2018 · NWS DMX · 43 events in 16 counties and zones

Wet conditions continued across the state with yet another round of moderate to heavy rainfall on top of already mostly saturated conditions. A shortwave moving through the upper level flow out of the southwest, a surface front situated to the west and northwest of the state, and strong 850 mb flow were the main contributors to showers and storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$838,000
Crop damage
$1.2 million
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Wet conditions continued across the state with yet another round of moderate to heavy rainfall on top of already mostly saturated conditions. A shortwave moving through the upper level flow out of the southwest, a surface front situated to the west and northwest of the state, and strong 850 mb flow were the main contributors to showers and storms.

Conditions were certainly conducive for heavy rainfall, including MUCAPE of at least 1000 J/kg and ranging up to 2000+ J/kg, precipitable water values near and in excess of 2.0 inches, and strong moisture advection into and through the state throughout the event. Additionally, conditions were relatively favorable for a funnel cloud or brief spin up or two with lifted condensation levels predominantly under 750 m, 0-3 km CAPE values around 175-200 J/kg, and 0-1 km storm relative helicity values around 100-150 m2/s2.

In the end, a couple of funnel cloud and brief tornado reports were seen across the most favorable areas in northwest Iowa, followed up by nearly exclusively heavy rainfall and flash flooding reports from southwest Iowa into central Iowa and even parts of northern Iowa. Greatest reports included multiple 3+ inch reports across northern and northwest Iowa and 2 day totals in excess of 6 inches into parts of central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 4, 3:34 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 4, 3:34 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
434 AM CDT Tue Sep 4 2018

.SHORT TERM.../Today through Tonight/
Issued at 434 AM CDT Tue Sep 4 2018

Confidence: Medium to High

Moisture plume still entrenched across the Central to Southern
Plains today through tonight.  Next upstream shortwave now tracking
across the TX/OK panhandle and is expected to move northeast this
afternoon and evening. As it approaches the state...showers and
thunderstorms will increase across the region with especially
between 18z and 00z today.  H850 moisture plume again supports +15C
dewpoints from Gulf all the way north to South Dakota and eventually
this will turn back into the flow over Iowa this afternoon/tonight.
Warm cloud depths to 4000m and precipitable water through the column
to 2.0 inches for the duration of the event in the next 24 hours
support efficient and heavy rainfall once again.  Have issued a FFA
for much of the north and central in two parts: northwest areas from
18z to 06z and northeast/central areas from 21z to 12z. Though have
been quite liberal with the watch area...feel the highest threat
area will be generally east of I35 north of US 20 and generally east
of I35 over the remainder of the watch area which extends south to
I80.  As the potent upper level wave tracks northeast this afternoon
a surface system will develop, lifting a warm front northeast into
northern Iowa by 00z. Strong moisture transport with H850 winds of
50 kts impinging on the boundary will support rainfall rates of 2
inches or more per hour at times over the northeast during the
evening hours. As the low tracks away from the area by 12z a
trailing trough/wind shift may continuing some scattered thunder
into the morning hours. There is some uncertainty as to overall
amounts but given the available moisture, warm cloud depths, and
forcing - it is very possible to see 2 to 3 inch totals with
isolated 3 to 5 inch totals over the north. Farther into central
Iowa from US 30 south to I80...it is more likely that slightly
lesser amounts of 1 to 2 inches with locally higher totals will be
possible. Despite the lower forecast south...this area has been
hit harder overall with the exception of the northeast
Bremer/Black Hawk Counties which saw higher totals earlier on
Monday evening. It most cases, it wont take too much more rainfall
to cause immediate issues.

.LONG TERM.../Wednesday through Monday/
Issued at 434 AM CDT Tue Sep 4 2018

.../Wednesday through Friday/...

Confidence: Medium

Some uncertainty remains tomorrow with regard for additional
extent of heavy rainfall. There may be need for an additional
watch across the south for heavy rainfall...though timing of the
trailing trough/boundary and daytime recovery will likely determine
whether only the southwest portion of the forecast area west of
I35/south of I80 or all of the area south of I80 will need an
additional headline. None the less...rainfall of an inch or two
may still be possible there tomorrow. The Euro has backed off on
the lingering front over the south Wednesday night and Thursday.
Consequently PoPs have been lowered and a break in precipitation
over the north and most of the south is now more likely for Thursday
into Friday noon. Cooler air will increase into the region for
Thursday/Friday with highs in the 60s/70s and lows in the 50s/60s.

.../Friday Night through Monday/...

Confidence: Low to Medium

The wild card of the extended remains the remnants of TS Gordon.
With a widely different solution between the GFS/Euro, it will be
difficult to immediately determine potential impacts of the
tropical disturbance moving north toward Iowa. Currently the Euro
favors a more west/northwesterly track taking a well developed low
into southeast Iowa toward Davenport by 12z Saturday. On the
other hand the GFS favors a more easterly/southerly track across
Missouri and Illinois. The NAM with its northwest bias...is aiming
for central Iowa. Much will depend on whether the tropical system
is able to merge with the continental H500 trough currently
situated over the central US. Given the system...anyone in its Confidence: Medium to High

Moisture plume still entrenched across the Central to Southern
Plains today through tonight.  Next upstream shortwave now tracking
across the TX/OK panhandle and is expected to move northeast this
afternoon and evening. As it approaches the state...showers and
thunderstorms will increase across the region with especially
between 18z and 00z today.  H850 moisture plume again supports +15C
dewpoints from Gulf all the way north to South Dakota and eventually
this will turn back into the flow over Iowa this afternoon/tonight.
Warm cloud depths to 4000m and precipitable water through the column
to 2.0 inches for the duration of the event in the next 24 hours
support efficient and heavy rainfall once again.  Have issued a FFA
for much of the north and central in two parts: northwest areas from
18z to 06z and northeast/central areas from 21z to 12z. Though have
been quite liberal with the watch area...feel the highest threat
area will be generally east of I35 north of US 20 and generally east
of I35 over the remainder of the watch area which extends south to
I80.  As the potent upper level wave tracks northeast this afternoon
a surface system will develop, lifting a warm front northeast into
northern Iowa by 00z. Strong moisture transport with H850 winds of
50 kts impinging on the boundary will support rainfall rates of 2
inches or more per hour at times over the northeast during the
evening hours. As the low tracks away from the area by 12z a
trailing trough/wind shift may continuing some scattered thunder
into the morning hours. There is some uncertainty as to overall
amounts but given the available moisture, warm cloud depths, and
forcing - it is very possible to see 2 to 3 inch totals with
isolated 3 to 5 inch totals over the north. Farther into central
Iowa from US 30 south to I80...it is more likely that slightly
lesser amounts of 1 to 2 inches with locally higher totals will be
possible. Despite the lower forecast south...this area has been
hit harder overall with the exception of the northeast
Bremer/Black Hawk Counties which saw higher totals earlier on
Monday evening. It most cases, it wont take too much more rainfall
to cause immediate issues.path is likely to see a quick several
inches of rainfall and potential windy conditions and this will
need to be monitored closely. The system should exit the region by
Sunday with lingering clouds and showers. Cooler and drier
weather is expected for Monday as high pressure builds into the
region.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1204 AM CDT Tue Sep 4 2018

The primary concerns will be fog and stratus trends early this
morning and then precip/thunder trends later today and this
evening. The current IFR/LIFR conditions over northern IA should
persist for several more hours and then gradually improve to VFR
by morning as the warm front continues lifting northward. Precip
chances will then increase north and west by afternoon and
evening, mainly affecting KFOD/KMCW/KALO. Thunder is certainly
possible, but have omitted wording with VFR showers until
confidence increases.

&&

.HYDROLOGY...
Issued at 434 AM CDT Tue Sep 4 2018

With additional locally heavy rainfall possible over much of the
area...a Flash Flood Watch has been issued for much of the region
today through tonight. The area of higher threat will be from I35
east and US 30 north.  Additional concerns due to either previous
heavy rainfall from south of US 30 and east of I35 to potentially
heavier rainfall in the northwestern areas resulted in an expanded
threat for today/tonight.  Rivers continue to be stressed...
particularly the Iowa River basin east of I35 and the Cedar River
basin near Cedar Falls and the Black Hawk Creek at Hudson which are
already at moderate flood stage. The bulk of the rain in the next 24
hours will affect the Iowa, Cedar, and Des Moines river basins with
the Cedar/Iowa probably receiving the bulk of additional water.
Streams and smaller rivers will also be stressed over the northeast
and east. Farther south some streams may again see brief rapid rises
due to already saturated ground and quick runoff in any heavier
periods of rainfall.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 4 PM CDT this afternoon through Wednesday
morning for IAZ006-007-016-017-025>028-036>039-047>050-059>062.

Flash Flood Watch from 1 PM CDT this afternoon through late
tonight for IAZ004-005-015-023-024-033>035.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Small
HYDROLOGY...REV
Hazardous weather outlook, Sep 4, 2:59 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
359 AM CDT Tue Sep 4 2018

IAZ004>007-015>017-023>028-033>039-047>050-059>062-051000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-Dallas-Polk-Jasper-Poweshiek-
359 AM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area today through late
tonight. Also, river flooding warnings are in effect for portions
of the Cedar River and Iowa River basins.  Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Widespread thunderstorms are forecast by around midday today and
look to continue through late tonight into early Wednesday
morning. Heavy rain at times may lead to localized flash flooding.
There is also the potential for a few strong to potentially
severe storms with the threat of large hail, damaging wind and a
tornado or two.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The very active weather pattern persist throughout the rest of the
work week and into the weekend. Heavy rain potential continues to
be the main concern and with many swollen rivers and streams as
well as very saturated grounds, this combination may lead to
additional river flooding and flash flooding Wednesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed today into tonight for flash flood and
severe weather potential. Spotters may also be needed at times
throughout the rest of the week.

IAZ044>046-057-058-070>075-081>086-092>097-051000-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
359 AM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated to scattered thunderstorms are possible today into
tonight. Although the severe weather threat is low, a brief
stronger storms with hail and gusty winds cannot be ruled out.
Localized heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The very active weather pattern persist throughout the rest of the
work week and into the weekend. Heavy rain potential continues to
be the main concern and with many swollen rivers and streams as
well as very saturated grounds, this combination may lead to
river flooding and flash flooding at times Wednesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed today into tonight and at times through
the rest of the week.

KLP

In the hours before

Special weather statement, Sep 4, 3:07 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
407 AM CDT Tue Sep 4 2018

IAZ004>007-015>017-041300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, and Clear Lake
407 AM CDT Tue Sep 4 2018

...Dense Fog over Northern Iowa...

Areas of dense fog look to continue over portions of northern
Iowa. Visibility restrictions of less of one half mile at times
have been observed and are anticipated to continue through 8 AM
this morning. Travelers should use low beam headlights and slow
down in foggy conditions.

KLP

The radar

The Minneapolis radar (KMPX), 171 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

25 heavy rain, 9 flash flood, 7 flood, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Kossuth

When
September 4, 5:00 AM CST to September 5, 5:00 AM CST
Where
Kossuth County, 2.6 mi ENE of Swea City
Reported by
COOP Observer
Coordinates
43.390, -94.250

CoCoRaHS observer recorded heavy rainfall of 3.2 inches over the last 24 hours.

Heavy Rain, Palo Alto

When
September 4, 5:00 AM CST to September 5, 5:00 AM CST
Where
Palo Alto County, 1.67 mi WNW of West Bend
Reported by
CoCoRaHS
Coordinates
42.980, -94.480

CoCoRaHS observer recorded heavy rainfall of 3.36 inches over the last 24 hours.

Heavy Rain, Webster

When
September 4, 5:00 AM CST to September 5, 5:00 AM CST
Where
Webster County, 2.06 mi NE of Ft Dodge
Reported by
CoCoRaHS
Coordinates
42.520, -94.150

CoCoRaHS observer recorded heavy rainfall of 3.00 inches over the last 24 hours.

Heavy Rain, Winnebago

When
September 4, 5:00 AM CST to September 5, 5:00 AM CST
Where
Winnebago County, Lake Mills
Reported by
CoCoRaHS
Coordinates
43.420, -93.530

CoCoRaHS observer recorded heavy rainfall of 2.71 inches over the last 24 hours.

Heavy Rain, Kossuth

When
September 4, 5:55 AM CST to September 5, 5:55 AM CST
Where
Kossuth County, 0.69 mi N of Algona Muni Arpt
Reported by
AWOS
Coordinates
43.080, -94.270

Algona Municipal Airport recorded heavy rainfall of 2.06 inches over the last 24 hours.

Heavy Rain, Butler

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Butler County, 4.62 mi W of Kesley
Reported by
CoCoRaHS
Coordinates
42.680, -93.010

CoCoRaHS observer recorded heavy rainfall of 2.04 inches over the last 24 hours.

Heavy Rain, Butler

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Butler County, Allison
Reported by
COOP Observer
Coordinates
42.750, -92.780

Coop observer recorded heavy rainfall of 2.00 inches over the last 24 hours.

Heavy Rain, Emmet

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Emmet County, 0.85 mi SE of Ringsted
Reported by
COOP Observer
Coordinates
43.290, -94.510

Coop observer recorded heavy rainfall of 3.75 inches over the last 24 hours.

Heavy Rain, Franklin

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Franklin County, Hampton
Reported by
COOP Observer
Coordinates
42.750, -93.200

Coop observer recorded heavy rainfall of 3.70 inches over the last 24 hours.

Heavy Rain, Hamilton

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Hamilton County, 1.02 mi E of Webster City
Reported by
COOP Observer
Coordinates
42.470, -93.800

Coop observer recorded heavy rainfall of 2.50 inches over the last 24 hours.

Heavy Rain, Hamilton

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Hamilton County, Webster City
Reported by
CoCoRaHS
Coordinates
42.470, -93.820

CoCoRaHS observer recorded heavy rainfall of 2.04 inches over the last 24 hours.

Heavy Rain, Hardin

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Hardin County, 0.69 mi N of Iowa Falls
Reported by
COOP Observer
Coordinates
42.530, -93.270

Coop observer recorded heavy rainfall of 2.00 inches over the last 24 hours.

Heavy Rain, Humboldt

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Humboldt County, 2.06 mi NE of Dakota City
Reported by
CoCoRaHS
Coordinates
42.740, -94.190

CoCoRaHS observer recorded heavy rainfall of 2.08 inches over the last 24 hours.

Heavy Rain, Kossuth

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Kossuth County, 0.5 mi E of Algona
Reported by
CoCoRaHS
Coordinates
43.070, -94.220

CoCoRaHS observer recorded heavy rainfall of 4.01 inches over the last 24 hours.

Heavy Rain, Kossuth

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Kossuth County, 0.86 mi SE of Hobarton
Reported by
COOP Observer
Coordinates
43.070, -94.310

Coop observer recorded heavy rainfall of 4.02 inches over the last 24 hours.

Heavy Rain, Palo Alto

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Palo Alto County, 4.94 mi SSW of Rodman
Reported by
CoCoRaHS
Coordinates
42.960, -94.550

CoCoRaHS observer recorded heavy rainfall of 2.85 inches over the last 24 hours.

Heavy Rain, Webster

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Webster County, 2.9 mi WSW of Roberts
Reported by
CoCoRaHS
Coordinates
42.400, -94.220

CoCoRaHS observer recorded heavy rainfall of 2.41 inches over the last 24 hours.

Heavy Rain, Winnebago

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Winnebago County, 1.22 mi NE of Forest City
Reported by
COOP Observer
Coordinates
43.280, -93.630

Coop observer recorded heavy rainfall of 2.34 inches over the last 24 hours.

Heavy Rain, Winnebago

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Winnebago County, 1.38 mi S of Lake Mills
Reported by
COOP Observer
Coordinates
43.400, -93.530

Coop observer recorded heavy rainfall of 2.44 inches over the last 24 hours.

Heavy Rain, Wright

When
September 4, 6:00 AM CST to September 5, 6:00 AM CST
Where
Wright County, 1.23 mi SW of Eagle Grove
Reported by
CoCoRaHS
Coordinates
42.660, -93.920

CoCoRaHS observer recorded heavy rainfall of 2.01 over the last 24 hours.

Heavy Rain, Kossuth

When
September 4, 11:30 AM CST to 5:42 PM CST
Where
Kossuth County, 2.05 mi NW of Irvington
Reported by
Trained Spotter
Coordinates
43.040, -94.230

Trained spotter reported heavy rainfall of 5.8 inches with the afternoon activity.

Tornado, Kossuth

When
September 4, 2:35 PM CST to 2:37 PM CST
Where
Kossuth County, 2.71 mi SSW of Hobarton to 1.6 mi S of Hobarton
Rating
EF1
Path length
1.23 mi
Path width
50 yd
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
43.043, -94.337

Brief tornado occurred to the west of Algona producing roof damage to a hog confinement building. The remainder of the path was in rural agricultural land.

Funnel Cloud, Kossuth

When
September 4, 2:40 PM CST
Where
Kossuth County, 7.75 mi SSE of Whittemore
Reported by
Public
Coordinates
42.960, -94.390

Family members of a trained spotter sent in a video of a funnel cloud.

Heavy Rain, Butler

When
September 4, 2:45 PM CST to September 5, 9:14 AM CST
Where
Butler County, 2.94 mi SSE of Greene
Reported by
Social Media
Coordinates
42.860, -92.780

Public reported over 4 inches of rain near Coldwater Creek overnight. Water reported to be moving into fields. Location estimated.

Heavy Rain, Palo Alto

When
September 4, 2:52 PM CST to 5:52 PM CST
Where
Palo Alto County, 0.86 mi SW of West Bend
Reported by
Broadcast Media
Coordinates
42.960, -94.460

Local media reported 3 hour heavy rainfall total of 3.6 inches.

Flash Flood, Kossuth

When
September 4, 4:22 PM CST to 9:50 PM CST
Where
Kossuth County, 0.61 mi SSW of Algona to 1.81 mi NW of Algona
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Department of Highways
Coordinates
43.062, -94.234

Iowa DOT reported road closure between County Highway B55 and US 18 due to water over the road.

Heavy Rain, Marion

When
September 4, 11:00 PM CST to September 5, 2:30 PM CST
Where
Marion County, 0.86 mi NW of Knoxville
Reported by
Public
Coordinates
41.330, -93.110

Public reported heavy rainfall of 1.63 inches since midnight and 3.89 inches since Friday.

Heavy Rain, Marion

When
September 4, 11:00 PM CST to September 5, 2:30 PM CST
Where
Marion County, 0.86 mi SE of Pella
Reported by
Public
Coordinates
41.410, -92.920

Public reported heavy rainfall of 3.11 inches since midnight and 6.06 inches since Friday.

Flash Flood, Franklin

When
September 5, 7:00 AM CST to 8:50 AM CST
Where
Franklin County, 2.59 mi E of Alexander to 1 mi SSE of Sheffield
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
42.793, -93.420

Emergency manager reported several road closures due to water over the roadways.

Flood, Franklin

When
September 5, 8:50 AM CST to September 6, 7:30 AM CST
Where
Franklin County, 2.59 mi E of Alexander to 1 mi SSE of Sheffield
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
42.793, -93.420

Emergency manager reported several road closures due to water over the roadways.

Flood, Butler

When
September 5, 8:50 AM CST to September 6, 7:00 PM CST
Where
Butler County, 4.41 mi N of Aredale to 3.27 mi SSW of Dumont
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
42.894, -93.003

Emergency manager reported several road closures due to water over the roadways across the county with the worst area near Dumont.

Flood, Wright

When
September 5, 8:50 AM CST to September 6, 7:30 AM CST
Where
Wright County, 3.3 mi S of Clarion Arpt to 4.99 mi E of Woolstock
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
42.683, -93.762

Emergency manager reported several road closures due to water over the roadways.

Flash Flood, Poweshiek

When
September 5, 10:49 AM CST to 2:30 PM CST
Where
Poweshiek County, 4.16 mi ENE of Tilton to 1.85 mi ENE of Hartwick
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
41.548, -92.303

Emergency manager reported several county roads under water, with one state highway closed due to flooding. Several basements were also reported flooding. This is a delayed report.

Flash Flood, Mahaska

When
September 5, 11:00 AM CST
Where
Mahaska County, 3.79 mi NE of Oskaloosa to 4.35 mi NE of Oskaloosa
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.340, -92.600

Local law enforcement reported water over the road.

Flash Flood, Mahaska

When
September 5, 11:00 AM CST to 2:30 PM CST
Where
Mahaska County, 5.41 mi E of New Sharon to 5.03 mi E of New Sharon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.456, -92.567

Law enforcement reported water over the road.

Flash Flood, Mahaska

When
September 5, 11:00 AM CST to 2:30 PM CST
Where
Mahaska County, 2.46 mi E of New Sharon to 2.44 mi E of New Sharon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.474, -92.623

Law enforcement reported water over the road.

Flash Flood, Poweshiek

When
September 5, 11:00 AM CST to 2:30 PM CST
Where
Poweshiek County, 2.26 mi SW of Forest Home to 2.39 mi SW of Forest Home
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.506, -92.650

Law enforcement reported water over the road.

Flash Flood, Union

When
September 5, 12:45 PM CST to 2:00 PM CST
Where
Union County, 8.59 mi S of Thayer to 8.75 mi S of Thayer
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.907, -94.026

Emergency manager reported road closure due to flooding on 275th Street near Yucca Ave. Time and location estimated from radar. This is a delayed report.

Flood, Franklin

When
September 5, 1:26 PM CST to 2:30 PM CST
Where
Franklin County, 0.87 mi SSW of Latimer to 0.96 mi WSW of Latimer
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.758, -93.375

Emergency manager reported flooding in and around town.

Flood, Franklin

When
September 5, 2:38 PM CST to 2:45 PM CST
Where
Franklin County, 0.83 mi W of Popejoy to 0.1 mi NNW of Oakland
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.601, -93.436

Emergency manager reported flooding in areas around town.

Flood, Poweshiek

When
September 5, 2:53 PM CST to September 6, 1:00 PM CST
Where
Poweshiek County, 3.93 mi NNE of Hartwick to 6.21 mi E of Tilton
Cause
Heavy Rain
Property damage
$150,000
Crop damage
$150,000
Reported by
Emergency Manager
Coordinates
41.830, -92.314

Emergency management reported widespread road closures due to flooding or being washed out across much of the county.

Flood, Mahaska

When
September 5, 2:53 PM CST to September 7, 1:00 PM CST
Where
Mahaska County, 2.65 mi NW of Peoria to 1 mi SSW of Peoria
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
41.500, -92.832

Emergency management reported widespread road closures due to flooding or being washed out across much of the county.

Flash Flood, Ringgold

When
September 5, 3:40 PM CST
Where
Ringgold County, 3.64 mi SSE of Mt Ayr Muni Arpt to 3.5 mi SSE of Mt Ayr Muni Arpt
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
40.655, -94.183

Emergency manager reported road closure at 250th and 270th in Ringgold County due to water over the road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780249, 780250, 780251, 780252, 780253, 780254, 780255, 780256, 780257, 780259, 780260, 780262, 780263, 780264, 780265, 780266, 780267, 780268, 780269, 780270, 780247, 784974, 780243, 780272, 780248, 780246, 780284, 780285, 786293, 786294, 786299, 786300, 780276, 780277, 780279, 780280, 780281, 780282, 780283, 780286, and more.